Minnesota, 2007

Hail and Damaging Wind in Minnesota, July 3, 2007

July 3, 2007 · NWS FGF · 4 events in 2 counties and zones

Around noon CST, a weak surface trough was located from Mahnomen County back into southeast North Dakota. Over the next several hours, the trough did not move much.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Around noon CST, a weak surface trough was located from Mahnomen County back into southeast North Dakota. Over the next several hours, the trough did not move much. By early afternoon, a weak surface low formed over central Minnesota, with a cold front extending back into southwest MN. A few thunderstorms flared up in the early afternoon near the trough over Mahnomen and Otter Tail Counties, but these storms did not last long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 8:29 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 8:29 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 AM CDT TUE JUL 3 2007

.UPDATE...
UPDATED TO DROP SVR TSTM WATCH FOR ERN ND AND ALSO TO CANCEL THE
DENSE FOG ADV FOR NORTH CENTRAL/WCNTRL MN AS VSBYS ARE IMPROVING
QUICKLY AS LOW CLOUDS BURN OFF IN THE BJI-DTL-FFM AREAS.

QUESTION OF THE DAY IS TSTM RE-DEVELOPMENT. THRU 18Z DID CUT
MENTION OF TSTMS NEARLY ALL AREAS EXCEPT RIGHT ALONG CANADIAN
BORDER FROM HALLOCK TO BAUDETTE DUE TO CURRENT ACTIVITY ON RADAR
ALONG CANADIAN BORDER. DID KEEP POPS GOING PRETTY MUCH AS PREV
FCST FOR THIS AFTN. UNCERTAINITY DOES EXIST IN WHERE TSTMS WILL
FIRE THIS AFTN AS SFC TROUGH WILL REMAIN RATHER DIFFUSE. ATTM BEST
CHC WILL BE EAST OF A ROX-FAR LINE...BUT STILL CANNOT RULE OUT DVL
BASIN SO KEPT LOW POP THERE TOO. AFTER 00Z LINGERING CHC PUSHES TO
FAR SOUTHEASTERN CWA.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT TUE JUL 3 2007/

AVIATION...
PRIMARILY VFR CONDITIONS TODAY WITH PLENTY OF MID/HIGH LEVEL CLOUDS
AND SCT TSRA. WILL SEE SOME SPOTTY IFR CIGS/VSBY IN BR OVER NW MN
THIS AM AND WDLY SCT VFR CIGS IN STRONGER STORMS TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 3, 5:38 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT TUE JUL 3 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT TUE JUL 3 2007

...A RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EXTREME SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM WILL CONTINUE TO FROM WEST TO EAST ACROSS
THE REGION TODAY AHEAD OF A WEAK FRONTAL BOUNDARY. WIND GUSTS TO
45 MPH ARE POSSIBLE WITH STRONGER STORMS OVER SOUTHEAST NORTH
DAKOTA THIS MORNING BUT SHOULD REMAIN BELOW SEVERE LIMITS. AFTER 2
PM STORMS COULD AGAIN STRENGTHEN WITH THE POTENTIAL FOR A FEW
STORMS BECOMING SEVERE. THE FAVORED LOCATION FOR THE STRONGEST
STORMS WILL BE SOUTH AND EAST OF A LINE FROM LISBON TO DETROIT
LAKES AND PARK RAPIDS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
AND LARGE HAIL. ANY STORMS WHICH DO DEVELOP SHOULD EXIT THE REGION
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 3, 9:51 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1051 AM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     4 SE MADDOCK            47.92N 99.47W
07/03/2007                   BENSON             ND   PUBLIC

            4 INCH DIAMETER BRANCHES AND OLD TREES DOWN

&&

DK

The radar

The Fargo/Grand Forks radar (KMVX), 103 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mahnomen

When
July 3, 12:35 PM CST
Where
Mahnomen County, 0.84 mi SW of Mahnomen
Measured
0.88 in hail
Reported by
Public
Coordinates
47.310, -95.990

Hail, Mahnomen

When
July 3, 12:40 PM CST
Where
Mahnomen County, 3.49 mi S of Mahnomen
Measured
1 in hail
Reported by
Public
Coordinates
47.270, -95.970

Thunderstorm Wind, Mahnomen

When
July 3, 12:51 PM CST to 1:01 PM CST
Where
Mahnomen County, 3.93 mi SSE of Mahnomen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.270, -95.940

The wind gust was measured by a MNDOT RWIS sensor.

Hail, Otter Tail

When
July 3, 1:20 PM CST
Where
Otter Tail County, 7.89 mi ESE of Parkers Prairie
Measured
1 in hail
Reported by
Public
Coordinates
46.110, -95.180

Heavy rain and wind also accompanied the hail. This knocked down some smaller tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43796, 43797, 43799, 43798.